A case of hypoglycemiainduced QT prolongation leading to torsade de pointes and a review of pathophysiological mechanisms

Main Article Content

Faris Hannoodi(1*), Hashim Alwash(2), Kushal Shah(3), Israa Ali(4), Sarwan Kumar(5), Khalid Zakaria(6)

1 Crittenton Hospital, Wayne State University, Rochester Hills, MI, United States.
2 Crittenton Hospital, Wayne State University, Rochester Hills, MI, United States.
3 Crittenton Hospital, Wayne State University, Rochester Hills, MI, United States.
4 Crittenton Hospital, Wayne State University, Rochester Hills, MI, United States.
5 Crittenton Hospital, Wayne State University, Rochester Hills, MI, United States.
6 Crittenton Hospital, Wayne State University, Rochester Hills, MI, United States.
(*) Corresponding Author:
Faris Hannoodi
fh.saint@hotmail.com
http://orcid.org/0000-0003-1835-1899

Abstract

Torsades de pointes is a life-threatening cardiac arrhythmia. Occurrence of this arrhythmia as a result of hypoglycemia has not been reported in the literature. We describe an interesting case of an insulindependent diabetic patient presenting with torsades de pointes resulting from hypoglycemia. A 62-year-old male was admitted to the hospital following an episode of severe insulin-induced hypoglycemia and a cardiac arrest. He was found to unresponsive at home after taking insulin. His serum glucose was found to be 18. He was given juice initially to normalize his glucose and was then transferred by EMS to ER where he was given 5% dextrose infusion. Analysis of the LifeVest rhythm recording showed torsades de pointes that was terminated by defibrillation of the LifeVest. Several mechanisms are responsible for torsade, including QT interval prolongation, adrenalin secretion and calcium overload leading to intracellular calcium oscillations. These mechanisms are a trigger to torsade de pointes. Predisposing factors were present leading torsade to occur.

Downloads month by month

Downloads

Download data is not yet available.

Article Details

How to Cite
Hannoodi, F., Alwash, H., Shah, K., Ali, I., Kumar, S., & Zakaria, K. (2017). A case of hypoglycemiainduced QT prolongation leading to torsade de pointes and a review of pathophysiological mechanisms. Clinics and Practice, 7(3). https://doi.org/10.4081/cp.2017.960